Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Delusions, Hallucinations following brain surgery

Posted by Kay on April 15, 1999, at 15:20:03

My husband is recovering from brain surgery (11/98), which removed an arteriovenous malformation (AVM) in his left temporal lobe. Since the surgery, he has experienced a significant increase in delusions and hallucinations. Before the surgery, his neurologist prescribed Lorazapem on an as needed basis (no more than 3 a day) to control these episodes, which he called anxiety. However, just recently, we've had to seek the help of a psychiatrist to get better control since the delusions and hallucinations have worsened. We've been told that these episodes exist because of the damage the AVM caused. Since early March, he's been on Seroquel 600mg 3 x a day (prompted following an "allergic" reaction to Haldol - very bad extrapyramidal side effects and a 2-1/2 day hospital stay to ensure a good transition) with two recent increases due to a return to the hospital and a severe psychotic moment. Now, he takes 600mg three times a day plus 400mg at bed. The increase seems to only have helped him sleep but not always without disturbing "dreams" or thoughts, but it hasn't really helped with the "thoughts," as I call them, voices, images of storms, religious thoughts, etc. I could write for days about everything that's gone on, but what my question is, I think, is how long should he remain on the Seroquel before we insist on a change? In my opinion, it's not working. He's really only had a few "good" days in six weeks. "Good" meaning that he's able to enjoy his children for any length of time or have a desire to do more than sit or sleep. His psychiatrist says "let's try it another week." I thought Seroquel or an anti-psychotic would eliminate these symptoms or at least control them enough so he can have some quality of life, return to speech therapy (on top of it all, he has aphasia/dysphasia as a result of the surgery) and participate in the family (we have two small children). Am I being naive to think that a drug can eliminate the delusions and hallucinations? Will they always be there? Is there a certain time period that we need to reach before getting good results with a drug like this? He's on Tegretol and Depakote too as anti-convulsants since he experienced seizures as a result of the AVM's presence. One good thing is though that he's been seizure-free since January 26! For that, we are thankful. I would welcome anyone's opinion on our situation.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Kay thread:4925